BACKGROUND: A number of disease processes can culminate in rapidly progressive glomerulonephritis, including pauci-immune focal segmental necrotising glomerulonephritis, usually seen with positive serum antineutrophil cytoplasmic antibodies (ANCA). Propylthiouracil (PTU) has been associated with drug-induced ANCA-associated vasculitis (AAV), with antibodies against myeloperoxidase (MPO) and proteinase 3 (PR3) present individually and together having been recognised. 'Double-positive' vasculitis with ANCA and anti-glomerular basement membrane (GBM) antibodies has also been reported in association with PTU treatment. We present a case of PTU-induced anti-MPO and PR3 positive ANCA vasculitis with associated anti-GBM antibodies, IgA nephropathy and an IgG4 interstitial infiltrate. CASE PRESENTATION: A 51-year-old man presented 2 weeks after re-commencing propylthiouracil (PTU) treatment for Graves' disease, with a severe acute kidney injury and haemato-proteinuria. He demonstrated positive titres for autoantibodies to PR3 (76.9 IU/mL), MPO (28.8 IU/mL) and GBM (94 IU/mL). Renal biopsy demonstrated numerous glomerular crescents, widespread IgG4-positive lymphoplasmacytic infiltrate and mesangial positivity for IgA. PTU was stopped and he was treated with steroids, plasma exchange and cyclophosphamide with sustained improvement in his renal function. CONCLUSIONS: This case of drug-induced AAV presented a unique and intriguing collection of serological and histological features. We propose that the PTU-induced AAV resulted in epiphenomena of anti-GBM antibody production and an IgG4-cell-rich tubulointerstitial infiltrate. It is uncertain whether the mesangial IgA deposition preceded or resulted from the AAV.
Anti-GBM disease, Case report, IgA nephropathy, IgG4-related disease, NCA-associated vasculitis, Propylthiouracil